Another week and another Monday means another Medication Monday post. Today’s medication is Xanax (Alprazolam), an anxiety medicine that will likely be familiar to many individuals, not just those suffering from mental illness, due to it’s popularity in popular culture. Perhaps the most obvious example of this is in hip-hop, where the drug was first referenced by Lil Wyte. By 2009 references of the drug in music soared, and included such well known names as Eminem and Lil Wayne (Source: Vice: The Great American Xanax Legacy).
And it makes sense that drugs like Xanax, and its benzodiazepine cousin Valium, would so capture American interest. After all, American’s like fast results, and these drugs act quickly, short circuiting fear responses caused by anxiety or panic disorders by enhancing the natural chemical GABA in the body, which has a calming influence.
Because of the convenience of the medications, and the rise of anxiety in our increasingly hectic world, there are fears that the medication is overused. And these fears are valid, given that Xanax can have a variety of side-effects and shouldn’t be used with certain medications. The side-effects of Xanax include drowsiness, dizziness, increased saliva production, changes in your sex drive. Rarely, Xanax can cause changes in mood that aren’t desired, including increased suicidal thoughts.
Additionally, certain antifungals, antidepressants, HIV medications, and seizure medications may affect the removal of Xanax from your body, which may impact how the medication works. As always, it is important to fully discuss the list of medications you are using with your doctor before starting or changing medications.
This also isn’t meant to be a comprehensive look at Xanax. Like the other Medication Monday posts, this is meant to introduce readers to mental health medications and hopefully combat some of the stigma surrounding the use of such medications. It is not meant to be medical advice, and if you have questions about Xanax, or any other mental health medication, I encourage you to talk to your doctor.
And as always, thank you for reading.
(Medical information gathered from WebMD).